MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0306
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly of the first penumbra smart coil (smart coil) evaluated.The pusher assembly was severely kinked approximately 137.5 cm from the proximal end.The pusher assembly was also kinked in multiple locations.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the first smart coil revealed that the pusher assembly was severely kinked.This type of damage likely occurred due to forceful advancement against resistance.Further evaluation of the first returned smart coil revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental and may have occurred due to packaging the device for return to penumbra.The severe kink prevented the smart coil pusher assembly from being advanced within its introducer sheath during the functional test.The root cause of the initial resistance could not be determined.Evaluation of the second smart coil revealed that the embolization coil winds were offset.This type of damage typically occurred due to improper handling during use.If the introducer sheath is not properly aligned inside the hub of the microcatheter prior to advancement, damage such as this may occur.Further evaluation of the returned device revealed that the introducer sheath friction lock was bunched-up on the proximal end of the sheath.This type of damage likely occurred due to forceful gripping during advancement against resistance.The damage to the introducers sheath friction lock did not prevent the smart coil from being advanced and retracted within the sheath.The root cause of the smart coil not be able to be advanced within its introducer sheath could not be determined.The non-penumbra microcatheter referred to in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00674.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed a smart coil using a non-penumbra microcatheter.The physician then was unable to advance two smart coils within their introducer sheaths, and therefore the smart coils were removed.The procedure was completed using additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7392427
Report Number3005168196-2018-00673
Device Sequence Number16498078
Product Code HCG
UDI-Device Identifier00814548015040
UDI-Public00814548015040
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/14/2022
Device Catalogue Number400SMTSFT0306
Device Lot NumberF77095
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2018
Initial Report FDA Received Date04/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR